Mississippi, 2014Hail and Damaging Winds in Mississippi, June 20 to 22, 2014
June 20 to 22, 2014 · NWS JAN · 12 events in 9 counties and zones
Typical scattered afternoon thunderstorms developed across parts of the forecast both on June 20th and 21st. A few of these storms were on the strong side.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Typical scattered afternoon thunderstorms developed across parts of the forecast both on June 20th and 21st. A few of these storms were on the strong side. More widespread thunderstorm activity developed on the 22nd. This activity was stronger and several severe thunderstorms developed. Damaging winds and a few instances of hail occurred during the afternoon of the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 20, 12:59 PM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 20, 12:59 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
159 PM CDT FRI JUN 20 2014
.SHORT TERM...CONVECTIVE DEVELOPMENT THIS AFTERNOON HAS MAINLY BEEN
OVER THE SOUTHWESTERN PART OF THE FORECAST AREA WHICH IS JUST WEST OF
THE MID LEVEL RIDGE CENTER. EXPECT ACTIVITY TO DISSIPATE QUICKLY THIS
EVENING SO WILL CARRY A REST OF TODAY PERIOD TO COVER THIS AND THEN
LEAVE TONIGHT DRY.
THE RIDGE CENTER WILL PULL BACK TO THE SOUTHWEST TONIGHT THROUGH
SATURDAY. THIS SUGGESTS THAT THE HIGHER CHANCE OF STORMS IN OUR
FORECAST AREA WILL SHIFT TO THE NORTHEASTERN PART OF THE AREA AND
BECOME MORE NORTHWEST FLOW ORIENTED. DESPITE THIS TRAJECTORY...ORGANIZATION
OF STORMS DOES NOT APPEAR LIKELY. ALTHOUGH WE CAN NOT RULE OUT AN
ISOLATED SEVERE STORM ON SATURDAY...WILL REMOVE MENTION OF ANY
WIDESPREAD ACTIVITY IN THE HAZARDOUS WEATHER OUTLOOK.
MID LEVEL HEIGHTS WILL CONTINUE TO LOWER ON SUNDAY WHICH SHOULD ALLOW
MORE WIDESPREAD STORM ACTIVITY TO DEVELOP CONSIDERING THE HOT AND
HUMID LOW LEVEL CONDITIONS. WEAK SHORT WAVES IN THE FLOW MAY BE A
CONTRIBUTING FACTOR AS WELL.
STORMS WILL LAST A LITTLE LONGER INTO THE EVENING BOTH SATURDAY AND
SUNDAY SO WILL CARRY SOME POPS INTO THE NIGHT PERIODS. /SW/
.LONG TERM...THE GENERAL THEME FOR THE LONG TERM WILL BE FOR A MORE
CONVECTIVELY ACTIVE PATTERN AND WETTER REGIME. THE DRIVING FORCE OF
THIS SHIFT IS BASED ON THE MID/UPPER RIDGE BREAKING DOWN AND BEING
REPLACED BY SOME GENERAL TROUGHING OR OUR REGION BEING ON THE FRINGE
OF SOME WEAKNESS. THIS WILL ALSO SUPPORT THE PRESENCE OF A WEAK SFC
BOUNDARY TO BE IN THE NEIGHBORHOOD DURING MUCH OF THE EXTENDED
PERIOD. BOTH THE GFS/EURO ARE IN BETTER AGREEMENT THAN PREV RUNS IN
SHOWING THE WEAKNESS ALOFT IN/AROUND THE CWA WITH DECENT CONVECTIVE
CHANCES JUST ABOUT EACH DAY. MOISTURE DOESN'T LOOK TO BE
EXCESSIVE...BUT PWS LOOK TO RANGE GENERALLY IN THE 1.75 TO 2.0 IN
AREA. OVERALL THIS WILL SUPPORT HIGHER THAN NORMAL PRECIP CHANCES.
GFS GUID REPRESENTED THIS NICELY AND MUCH OF THE RAIN CHANCES IN THE
LONG TERM WILL RANGE FROM 30-40% AT THIS TIME...WITH THE CHANCE THEY
WILL GO HIGHER AS THOSE PERIODS GET CLOSER.
AS FOR TEMPS...READINGS LOOK TO BE ON THE WARM SIDE INITIALLY...THEN
TREND TO MORE CLIMO TYPE READINGS. LOOK FOR LOWER 90S EARLY ON WITH
MORE UPPER 80S/NEAR 90 TYPE READINGS EXPECTED BY MID/LATE WEEK AS
THE WETTER REGIME BEGINS TO HAVE AN IMPACT.
CONCERNING STRONG/SVR STORM POTENTIAL...THERE DOES LOOK TO BE THIS
POTENTIAL FOR SEVERAL OF THE DAYS BETWEEN MON-THU. MUCH OF THIS WILL
BE DRIVEN BY STEEPER THAN NORMAL LAPSE RATES THANKS TO COOLER
READINGS IN THE MID LEVELS. VERTICAL TOTALS FOR SOME OF THE DAYS
LOOKS TO RANGE BETWEEN 27-28C WHICH WILL LIKELY SUPPORT SBCAPE >3000
J/KG WHEN SFC TEMPS EXCEED 92 DEGREES. MICROBURST PRODUCING STORMS
WILL BE THE MAIN CONCERNS...BUT SOME HAIL SEEMS POSSIBLE DUE THE
COOLER TEMPS ALOFT. AT THIS POINT...THIS RISK REMAINS SEVERAL DAYS
OUT. WILL NOT MENTION ANYTHING IN THE HWO/GRAPHICS TO COVER THIS
YET...BUT LOOK FOR SOME OF THIS TO BE OUTLOOKED AS WE GET CLOSER TO
NEXT WEEK AND CONFIDENCE GROWS ON SPECIFICS. /CME/
&&
.AVIATION...SCATTERED CONVECTION MOST NUMEROUS AT PRESENT OVER EAST
LOUISIANA AND SOUTH MISSISSIPPI. MAIN IMPACT FROM THIS ACTIVITY WILL
BE VCTS AT KHBG/KJAN/KHKS. CONVECTIVE POTENTIAL REMAINS LIMITED
ELSEWHERE. CONVECTION WILL END BY 02Z WITH VFR CONDITIONS THROUGH
10Z. MVFR FLIGHT CATEGORIES CAN BE EXPECTED WITH VISIBILITIES BEING
THE MAIN RESTRICTION BETWEEN 10 AND 14Z MAINLY AT AREAS THAT SEE
RAINFALL. VFR CONDITIONS WILL RETURN AT ALL TAF POINTS AFTER 14Z./26/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 72 94 71 93 / 17 26 20 46
MERIDIAN 68 94 70 92 / 17 30 19 47
VICKSBURG 70 93 69 92 / 17 21 20 40
HATTIESBURG 71 94 73 93 / 25 25 23 49
NATCHEZ 70 93 70 91 / 21 20 15 38
GREENVILLE 72 95 71 93 / 16 26 20 43
GREENWOOD 71 93 70 92 / 16 30 20 43
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jun 20, 12:56 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
156 PM CDT FRI JUN 20 2014
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
156 PM CDT FRI JUN 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.
26
&&
...HAZARD LEGEND...
NO SHORT TERM HAZARDS EXPECTED.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Jun 20, 3:28 PM CST, 2 hours 3 minutes before
MSZ049-055-202200-
SIMPSON MS-RANKIN MS-
428 PM CDT FRI JUN 20 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
428 PM CDT FRI JUN 20 2014
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES WEST OF MENDENHALL AT 428 PM
CDT...MOVING WEST AT 5 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN SOUTH CENTRAL RANKIN AND WESTERN SIMPSON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3182 9005 3203 9014 3208 8987 3191 8981
TIME...MOT...LOC 2128Z 072DEG 3KT 3197 8994
JA
Special weather statement, Jun 20, 4:08 PM CST, 1 hour 23 minutes before
MSZ048-054-202310-
HINDS MS-COPIAH MS-
508 PM CDT FRI JUN 20 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
508 PM CDT FRI JUN 20 2014
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTH OF DRY GROVE AT 509
PM CDT...MOVING NORTH AT 10 MPH.
PEOPLE IN NORTH CENTRAL COPIAH AND SOUTH CENTRAL HINDS COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3224 9054 3218 9029 3202 9035 3203 9056
TIME...MOT...LOC 2209Z 196DEG 8KT 3204 9047
MME
Special weather statement, Jun 20, 4:24 PM CST, 1 hour 7 minutes before
MSZ049-055-202325-
SIMPSON MS-RANKIN MS-
524 PM CDT FRI JUN 20 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
524 PM CDT FRI JUN 20 2014
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER CATO AT 525 PM CDT. THE STORM WAS
NEARLY STATIONARY.
PEOPLE IN SOUTHEASTERN RANKIN AND NORTH CENTRAL SIMPSON COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3198 8998 3219 9000 3221 8973 3201 8972
TIME...MOT...LOC 2225Z 180DEG 1KT 3207 8987
MME
Special weather statement, Jun 20, 4:33 PM CST, 58 minutes before
MSZ073-202305-
LAMAR MS-
533 PM CDT FRI JUN 20 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
533 PM CDT FRI JUN 20 2014
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTH OF LUMBERTON AT 533 PM
CDT. THE STORM WAS NEARLY STATIONARY.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN SOUTHERN LAMAR COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3099 8948 3101 8954 3100 8956 3110 8963
3119 8941 3111 8934 3100 8935 3100 8941
3097 8943 3097 8947
TIME...MOT...LOC 2233Z 058DEG 1KT 3107 8944
JASpecial weather statement, Jun 20, 5:20 PM CST, 11 minutes before
MSZ072>074-202350-
MARION MS-LAMAR MS-FORREST MS-
620 PM CDT FRI JUN 20 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
620 PM CDT FRI JUN 20 2014
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHEAST OF SUMRALL AT
620 PM CDT. THE STORM WAS NEARLY STATIONARY.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN NORTHWESTERN FORREST...NORTHWESTERN LAMAR AND EXTREME
NORTHEASTERN MARION COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3137 8966 3143 8967 3143 8935 3136 8942
TIME...MOT...LOC 2320Z 113DEG 1KT 3139 8949
JA
Thunderstorm Wind, Lamar
- When
- June 20, 5:31 PM CST
- Where
- Lamar County, 0.92 mi SE of Oak Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.271, -89.408
A few trees were blown down on Richburg Road.
Thunderstorm Wind, Grenada
- When
- June 21, 7:32 PM CST
- Where
- Grenada County, 0.9 mi NE of Grenada
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.790, -89.810
Several trees were blown down on the north side of town.
Thunderstorm Wind, Jasper
- When
- June 22, 12:40 PM CST
- Where
- Jasper County, 1.47 mi SSE of Bay Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 31.950, -89.292
A tree fell on a house on Highway 15.
Thunderstorm Wind, Jasper
- When
- June 22, 1:00 PM CST
- Where
- Jasper County, 0.69 mi N of Vossburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.930, -88.950
A tree was down and blocked County Road 39 by the post office in Vossburg.
Hail, Smith
- When
- June 22, 1:25 PM CST
- Where
- Smith County, Taylorsville
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 31.830, -89.430
Thunderstorm Wind, Smith
- When
- June 22, 1:25 PM CST
- Where
- Smith County, 4.18 mi SW of Mize
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 31.820, -89.590
Damage occurred to a barn and some trees were blown down along County Road 57.
Thunderstorm Wind, Smith
- When
- June 22, 1:25 PM CST
- Where
- Smith County, Taylorsville
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Public
- Coordinates
- 31.830, -89.430
Thunderstorm Wind, Neshoba
- When
- June 22, 1:30 PM CST
- Where
- Neshoba County, 2 mi NNW of Burnside
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10
- Reported by
- Trained Spotter
- Coordinates
- 32.877, -89.113
Estimated gusts of 50mph occurred just north of Burnside Lake Park.
Thunderstorm Wind, Jones
- When
- June 22, 1:56 PM CST
- Where
- Jones County, 0.91 mi SE of Errata
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.760, -89.060
Tree fell on Interstate 59 at mile marker 103.
Thunderstorm Wind, Choctaw
- When
- June 22, 2:00 PM CST
- Where
- Choctaw County, Ackerman
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.320, -89.170
Tree fell down on Taxton Road in Ackerman.
Hail, Winston
- When
- June 22, 2:25 PM CST
- Where
- Winston County, 5.79 mi E of Hinze
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.030, -89.170
Thunderstorm Wind, Lincoln
- When
- June 22, 2:25 PM CST
- Where
- Lincoln County, Brookhaven
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10
- Reported by
- Trained Spotter
- Coordinates
- 31.580, -90.450
Estimated gusts of 50mph occurred in Brookhaven.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, June 20 to 22, 20141 death · $20,000 · 2 in hail · 25 events
- Flooding and Hail in Nebraska, June 20 to 21, 2014$15 million · 3 in hail · 34 events
- Flash Flooding and Flooding in Ohio, June 20, 2014$320,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Nebraska, June 20, 2014$65,000 · 2.75 in hail · 36 events
- Hail and Damaging Winds in Georgia, June 20 to 22, 2014$51,000 · 1 in hail · 20 events
- Hail and Damaging Winds in North Carolina, June 20, 2014$70,000 · 1 in hail · 12 events
- Flash Flood and Hail in Virginia, June 20, 2014$43,000 · 1 in hail · 13 events
- Tornado and Hail in Minnesota, June 20, 2014$30,000 · EF0 · 19 events
- Damaging Winds in Kentucky, June 20, 2014$30,000 · 52 kt wind · 2 events
- Damaging Winds in Tennessee, June 20, 20141 injured · $16,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Georgia, June 20, 20141 injured · $13,000 · 1 in hail · 3 events
- Damaging Wind in Missouri, June 20, 2014$20,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523559, 523563, 523564, 523566, 523569, 523570, 523572, 523586, 523577, 523587, 523583, 523585.